Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 24, NWS Pittsburgh, PA

June 13, 2021Butler County, Lawrence County, Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 13, 2021, 3:55 PM EDT for Butler County, Lawrence County, Mercer County, Pennsylvania. It was in force for 35 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2021, 3:55 PM EDT (19:55 UTC)
Expired
Jun 13, 2021, 4:30 PM EDT
In force
35 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, PA, Lawrence County, PA, Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 58 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:15 PM EDTTSTM WND DMGNew Castle, PAREPORT OF MULTIPLE DOWNED TREES IN NEW CASTLE.
Jun 13, 4:17 PM EDTTSTM WND DMGEast New Castle, PAREPORT OF WIND KNOCKING DOWN MULTIPLE POWER LINES SOUTHEAST OF NEW CASTLE.
Jun 13, 4:20 PM EDTTSTM WND DMG1 W Painter Hill, PALARGE TREE SNAPPED IN HALF AND ON ROAD IN NESHANNOCK TOWNSHIP. TIME ESTIMATED BASED ON RADAR.
Jun 13, 4:20 PM EDTHAIL 0.882 E New Castle, PA
Jun 13, 4:23 PM EDTHAIL 12 Nnw Altman, PANICKEL TO QUARTER SIZE HAIL. TIME ESTIMATED BASED ON RADAR.
Jun 13, 4:27 PM EDTTSTM WND DMG1 E Altman, PAPOWER LINES DOWN WITH ESTIMATED 60 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 12:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS51 KPBZ 131955
SVRPBZ
PAC019-073-085-132030-
/O.NEW.KPBZ.SV.W.0024.210613T1955Z-210613T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
355 PM EDT Sun Jun 13 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mercer County in northwestern Pennsylvania...
  Lawrence County in western Pennsylvania...
  West central Butler County in west central Pennsylvania...

* Until 430 PM EDT.

* At 355 PM EDT, a severe thunderstorm was located over New
  Wilmington, or 8 miles north of New Castle, moving southeast at 25
  mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Radar.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  New Castle...                     Hermitage...
  New Wilmington...                 Oakwood...
  New Castle Northwest...           New Beaver...
  Pulaski...                        Bessemer...
  New Bedford...                    West Middlesex...
  Plain Grove Township...           South New Castle...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 4.
  Interstate 79 in Pennsylvania between mile markers 100 and 107.
  Interstate 80 in Pennsylvania between mile markers 3 and 12.
  Interstate 376 in Pennsylvania between mile markers 4 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4098 8004 4087 8050 4106 8052 4117 8052
      4122 8032
TIME...MOT...LOC 1955Z 321DEG 21KT 4111 8037 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
511 
WWUS51 KPBZ 132011
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
411 PM EDT Sun Jun 13 2021

PAC019-073-085-132030-
/O.CON.KPBZ.SV.W.0024.000000T0000Z-210613T2030Z/
Mercer PA-Lawrence PA-Butler PA-
411 PM EDT Sun Jun 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN MERCER...LAWRENCE AND WEST CENTRAL BUTLER
COUNTIES...

At 411 PM EDT, a severe thunderstorm was located near New Castle
Northwest, or near New Castle, moving southeast at 25 mph.

HAZARD...Wind gusts to 60 mph and quarter-size hail.

SOURCE...Radar.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
New Castle...                     New Wilmington...
Oakwood...                        New Castle Northwest...
New Beaver...                     Pulaski...
Bessemer...                       New Bedford...
Plain Grove Township...           South New Castle...
West Liberty...                   Harlansburg...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 4.
  Interstate 79 in Pennsylvania between mile markers 100 and 107.
  Interstate 376 in Pennsylvania between mile markers 4 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4098 8004 4087 8050 4106 8052 4113 8047
      4117 8026
TIME...MOT...LOC 2011Z 321DEG 21KT 4104 8029 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:16 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 13, 1:16 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
116 PM EDT Sun Jun 13 2021

.SYNOPSIS...
Shower and thunderstorm chances are expected today with a crossing
cold front. Periodic shower and thunderstorm chances should continue
Monday and Tuesday before high pressure return dry and cooler weather
by mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As evidence by the 12z PIT observation sounding, sufficient shear
(near 40kt 0-6km) and instability (2000-2500j/kg fcst surface CAPE)
will aid in the development of severe storms coincident with ample
sfc convergence via frontogenesis. Considering the hodograph, multi-
cellular organized thunderstorms with damaging wind gusts proceeding
outflow boundaries look probable. Initially, cells will carry a
large hail threat before transitioning to a cold pool dominant
complex, capable of 60-70 mph wind gusts.

The highest chance of seeing this potential will be this
afternoon during peak heating, as the front is expected to be located
from NW PA to SE OH. SPC has this area, and points E-SE, in the
Slight Risk/scattered coverage area for potential severe
thunderstorms. FROPA should occur earlier for the W-NW, where a
lesser Marginal/isolated potential for severe storms exists.

Locally heavy rain is possible in poorly drained areas, though quick storm
movement should be sufficient to preclude a significant flood
potential.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
An approaching Great Lakes shortwave trough is expected to approach
the region Monday, along with a secondary cold front.
Scattered/numerous showers and thunderstorms are again expected to
develop with the increasing shortwave support, and jet driven ascent.
Strong unidirectional shear and dry mid level air should result in
the possibility for severe thunderstorms, though the amount of
instability is less notable than Sunday. SPC has most of the
forecast area in a Marginal Risk for severe storms on Monday.

Another reinforcing trough should maintain scattered showers/storms
for Tuesday, though instability and shear levels look to be too low
for any organized severe thunderstorm potential. Dry weather should
return Tuesday night as sfc high pressure builds upstream of a
developing Ern CONUS long wave trough.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Model blends indicate that high pressure should result in dry and
cooler than average weather Wed and Thu. Another trough approaching
from the Upper Midwest may result in precipitation chance for next
weekend.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Showers and thunderstorms are forming up ahead of a cold front,
mainly south of Pittsburgh initially. Expect more storms to bloom
areawide through the rest of the afternoon. Have included TEMPO
groups for when individual terminals have the best chance of seeing
convection. Any storm will be capable of strong wind gusts, hail, and
IFR visibilities.

The showers and thunderstorms should end this evening as the front
completes its passage, with VFR returning. Some patchy fog will be
possible overnight, especially in areas that receive heavy rainfall.

.Outlook...
Periodic rain chances from passing shortwaves within a developing
eastern U.S. trough may also create intermittent restrictions through
Tuesday.  VFR under high pressure is expected by mid-week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 3:29 AM EDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
329 AM EDT Sun Jun 13 2021

OHZ039>041-048-049-057-058-068-PAZ007>009-013-140730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey-
Noble-Mercer-Venango-Forest-Lawrence-
329 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and southwest Pennsylvania.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon. The main
hazard is expected to be damaging wind, though large hail is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe thunderstorms are possible again Monday afternoon and
evening, with damaging wind and large hail possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ050-059-069-PAZ014>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-140730-
Jefferson OH-Belmont-Monroe-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
329 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible this afternoon and early
evening. The main hazard is expected to be damaging wind, though
large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe thunderstorms are possible Monday afternoon and
evening, with damaging wind and large hail possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 13, 2:22 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     TUNNELTON               39.39N  79.75W
06/13/2021                   PRESTON            WV   911 CALL CENTER

            NUMEROUS TREES REPORTED DOWN ACROSS THE TOWN.

&&

EVENT NUMBER PBZ2101612

FLH
Local storm report, Jun 13, 2:23 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     KINGWOOD                39.47N  79.68W
06/13/2021                   PRESTON            WV   911 CALL CENTER

            MULTIPLE TREES REPORTED DOWN AROUND THE TOWN.

&&

EVENT NUMBER PBZ2101613

FLH
Local storm report, Jun 13, 2:50 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND DMG     UFFINGTON               39.59N  79.98W
06/13/2021                   MONONGALIA         WV   DEPT OF HIGHWAYS

            REPORT OF TREE DOWN ON INTERSTATE 79 AT MILE MARKED
            150. TIME ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER PBZ2101614

JF
Local storm report, Jun 13, 3:02 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     FLASH FLOOD      MORGANTOWN              39.64N  79.95W
06/13/2021                   MONONGALIA         WV   BROADCAST MEDIA

            COLLINS FERRY, BEECHHURST AND PATTERSON DRIVE ARE
            REPORTED TO BE FLOODED.

&&

EVENT NUMBER PBZ2101615

FLH
Local storm report, Jun 13, 3:06 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      ROWLESBURG              39.35N  79.68W
06/13/2021                   PRESTON            WV   911 CALL CENTER

            RIVER ROAD REPORTED TO BE FLOODED.

&&

EVENT NUMBER PBZ2101616

FLH
Local storm report, Jun 13, 3:08 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     FLASH FLOOD      MASONTOWN               39.55N  79.80W
06/13/2021                   PRESTON            WV   911 CALL CENTER

            ROUTE 7 NEAR THE MASONTOWN INDUSTRIAL PARK IS FLOODED
            BY CREEK BEING OUT OF ITS BANKS.

&&

EVENT NUMBER PBZ2101617

FLH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:24 AM EDTSpecial Weather StatementPBZWestmoreland36 min
Jun 13, 8:36 AM EDTAreal Flood AdvisoryPBZArmstrong, Westmoreland71 min
Jun 13, 8:51 AM EDTAreal Flood AdvisoryPBZArmstrong, Indiana103 min
Jun 13, 9:02 AM EDTSpecial Weather StatementPBZWestmoreland13 min
Jun 13, 9:39 AM EDTSpecial Weather StatementPBZFayette36 min
Jun 13, 10:42 AM EDTSpecial Weather StatementPBZFayette33 min
Jun 13, 1:37 PM EDTSevere Thunderstorm WarningPBZGreene38 min
Jun 13, 1:57 PM EDTSevere Thunderstorm WarningPBZGreene20 min
Jun 13, 2:08 PM EDTSevere Thunderstorm WarningPBZGreene33 min
Jun 13, 4:23 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence37 min
Jun 13, 5:29 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland3 hr
Jun 13, 5:33 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Westmoreland27 min
Jun 13, 5:43 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland47 min
Jun 13, 5:53 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango17 min
Jun 13, 5:59 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland46 min
Jun 13, 6:12 PM EDTSpecial Weather StatementPBZForest33 min
Jun 13, 6:21 PM EDTSevere Thunderstorm WarningPBZGreene, Washington39 min
Jun 13, 6:54 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland2 hr
Jun 13, 6:58 PM EDTSpecial Weather StatementPBZWashington47 min
Jun 13, 7:22 PM EDTFlash Flood WarningPBZAllegheny, Washington100 min
Jun 13, 7:26 PM EDTSpecial Weather StatementPBZFayette34 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.